Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 6, 2008, 7:28 AM EDT for Jefferson County, Knox County, Sevier County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 7:28 AM EDT (11:28 UTC)
- Expired
- Jul 6, 2008, 10:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, TN, Knox County, TN, Sevier County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:20 AM EDT | FLASH FLOOD | 1 E Strawberry Plains, TN | 5 ROADS IN WEST JEFFERSON COUNTY, 1 TO 2 MILES EAST OF STRAWBERRY PLAINS, CLOSED DUE TO FLOODING. SEVERAL HOMES BEING EVACUATED. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 061130
FFWMRX
TNC089-093-155-061430-
/O.NEW.KMRX.FF.W.0001.080706T1128Z-080706T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 AM EDT SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN JEFFERSON COUNTY IN EAST TENNESSEE...
EASTERN KNOX COUNTY IN EAST TENNESSEE...
NORTHERN SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 1030 AM EDT
* AT 723 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW MARKET
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
REMEMBER A FEW RULES ABOUT MOVING WATER. A FEW INCHES OF MOVING WATER
WILL CARRY OFF MOST ADULTS. A FOOT OF RUNNING WATER WILL CARRY OFF
MOST VEHICLES. TWO FEET OF MOVING WATER CAN CARRY OFF TRACTOR-TRAILER
RIGS. DONT MESS AROUND WITH MOVING WATER. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN BETTER TO BE SAFE NOW THAN
SORRY LATER.
LAT...LON 3617 8378 3617 8374 3613 8372 3608 8366
3612 8367 3612 8365 3609 8363 3612 8362
3614 8363 3613 8360 3619 8356 3593 8343
3592 8376
TIME...MOT...LOC 1128Z 180DEG 0KT 3604 8367
$$
171 follow-up statement
000
WGUS74 KMRX 061330
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 AM EDT SUN JUL 6 2008
TNC089-093-155-061430-
/O.CON.KMRX.FF.W.0001.000000T0000Z-080706T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON TN-KNOX TN-SEVIER TN-
927 AM EDT SUN JUL 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
NORTHERN SEVIER...EASTERN KNOX AND WESTERN JEFFERSON COUNTIES...
AT 923 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE RAIN HAD ENDED OVER THE WARNED AREA. HOWEVER...HIGH WATER
MAY BE SLOW TO SUBSIDE IN SOME LOCATIONS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW MARKET
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3617 8378 3617 8374 3613 8372 3608 8366
3612 8367 3612 8365 3609 8363 3612 8362
3614 8363 3613 8360 3619 8356 3593 8343
3592 8376
TIME...MOT...LOC 1327Z 180DEG 0KT 3604 8367
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:00 AM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 6, 3:00 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT SUN JUL 6 2008 .SHORT TERM (TODAY AND TONIGHT)...SURFACE FRONTAL BOUNDARY LOSES IDENTITY ACROSS CUMBERLAND PLATEAU THROUGH PERIOD. UPPER TROUGH WILL MOVE ESE INTO THE AREA TODAY AND TONIGHT. THUNDERSTORM CHANCE CONTINUES UNTIL TROUGH AXIS MOVES INTO THE MNTS TONIGHT. DRY AIR SWINGING THROUGH THE TROUGH BEGINNING TO WRAP INTO THE AREA. A FEW DOWNDRAFTS MAY BE ENHANCED BY EVAPORATION BUT SHOULD STAY BELOW SEVERE LIMITS. TEMPS NEAR CLIMO. .LONG TERM (MONDAY THROUGH SATURDAY)...OVERALL...MADE LITTLE CHANGE TO THE EXTENDED. A FEW SHOWERS/THUNDERSTORMS MAY LINGER OVER THE REGION ON MONDAY...MAINLY NORTH AND EAST LOCATIONS...AS AN UPPER TROUGH EXITS THE AREA. MODELS BRING IN A SURFACE BOUNDARY AROUND THE TUESDAY/WEDNESDAY TIME FRAME. MODEL HAVE BEEN IN POOR AGREEMENT WITH TIMING AND SOUTHERN PROGRESSION OF THE BOUNDARY SO CONFIDENCE LOW ON DETAILS...BUT HAVE KEPT BEST CHANCE OF PRECIP ON WEDNESDAY. BOUNDARY REMAINS IN THE REGION THURSDAY WITH A WEAK WAVE TRACKING ALONG IT. WILL SEE CONTINUED UNSETTLED CONDITIONS THROUGH THE REST OF THE EXTENDED AS A COUPLE OF WEAK SHORT WAVES MOVE THROUGH THE AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 68 93 70 91 / 30 10 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 87 66 91 69 89 / 20 20 10 10 20 OAK RIDGE, TN 86 66 93 69 90 / 20 10 10 10 20 TRI CITIES AIRPORT, TN 84 63 88 64 88 / 30 20 20 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/MJB
Hazardous weather outlook, Jul 6, 5:15 AM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 515 AM EDT SUN JUL 6 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 515 AM EDT SUN JUL 6 2008 /415 AM CDT SUN JUL 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO 40 MPH. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:15 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 36 min |
| Jul 6, 5:04 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 41 min |
| Jul 6, 6:39 AM EDT | Areal Flood Advisory | MRX | Jefferson, Knox, Sevier | 66 min |
| Jul 6, 3:37 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 38 min |
| Jul 6, 7:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 41 min |
Nearby
Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.